Risperidone-induced priapism: a case report and literature review

Ther Adv Psychopharmacol. 2022 Aug 24:12:20451253221113246. doi: 10.1177/20451253221113246. eCollection 2022.

Abstract

Priapism is a rare pathological condition defined as painful and persistent penile erection that is unrelated to sexual stimulation. It can be classified as ischaemic or non-ischaemic. Many causes have been attributed to ischaemic priapism, including the use of some medications such as antipsychotics. The mechanism of priapism associated with antipsychotics is thought to be related to alpha-adrenergic blockage that is mediated by the alpha receptors in the corpora cavernosa of the penis. In this paper, we describe a case of a patient who suffered from Risperidone-induced priapism, and how this adverse effect was resolved by switching to olanzapine followed by olanzapine pamoate. A literature search on PubMed/Medline up to 2011 was conducted by some doctors from London and found 30 cases of priapism associated with risperidone. Based on this work, we searched PubMed through 2021, using the keywords 'priapism' and 'risperidone' and found a total of 43 cases of priapism involving risperidone. Priapism is not correlated with the dosage of this psychotropic drug, and has also occasionally occurred when risperidone has been used in conjunction with another drug. The question of choosing a replacement antipsychotic after the first one has induced priapism, remains problematic. It would be preferable to switch to a drug with less marked alpha1-blocking properties, but no consensus has been reached as to the best choice of medication. Finally, any prescription of an antipsychotic treatment must be preceded by a careful interrogation in search of risk factors for priapism, and the patient should be made aware of the possible occurrence of this side effect and the need to then seek urgent medical advice.

Keywords: olanzapine pamoate monohydrate; priapism; risperidone; side effects.

Publication types

  • Case Reports